My husband suffers from depression and migraine headaches and takes Neurontin, Zoloft, Zyprexa, diazepam, Prilosec and Fiorinal.
Since he retired, his memory is getting worse, and he sometimes seems almost like a zombie. I worry that his pills are hurting more than helping.
As people age, they become more susceptible to some drug side effects. Please ask his doctor to review his medications.
My doctor recently put me on lovastatin because my cholesterol is 245. I have read that taking red yeast rice can help lower cholesterol. Are there any risks in taking red yeast rice with a statin?
Because red yeast rice also contains lovastatin, it would be inadvisable to combine these products. You might end up with too much statin in your system. Side effects such as muscle aches, weakness and joint pain might result.
My cardiologist tells me I must take aspirin to prevent a heart attack or stroke. He said to avoid ibuprofen and naproxen for pain relief. Why?
Pain relievers such as ibuprofen and naproxen may interfere with the anti-clotting action of aspirin (New England Journal of Medicine, Dec. 1, 2005).
Joe Graedon, a pharmacologist, and Teresa Graedon, an expert in medical anthropology and nutrition, can be reached at http://www.peoplespharmacy.com or care of this newspaper.